New York, 2004Flash Flood in New York, August 30, 2004
August 30, 2004 · NWS BGM · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 30, 9:19 AM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 30, 9:19 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1019 AM EDT MON AUG 30 2004
.SHORT TERM (TODAY)...UPDATE TO REMOVE THE CAT POPS AND GO WITH A
NUMEROUS WORDING...BECAUSE THAT SEEMS TO COVER IT BETTER IN NW ZONES
WHERE IT WONT BE RAINING ALL THE TIME TODAY (AND SOMNE AREAS MAY BE
EXPERIENCING A BREAK OF A FEW HOURS). DROPPED TO CHC POPS THIS
MORNING IN THE SE...WITH LKLY POPS LATER.
SFC FRONT IS MAKING VERY SLOW EWD PROGRESS THIS MORNING...BUT MAY
GET HUNG UP AGAIN THIS AFTERNOON AS WEAK SFC WAVE DEVELOPS. WV
IMAGERY SHOWS MOISTURE FROM REMNANTS OF GASTON STREAMING UP SPINE OF
APPALACHIANS...AND THIS WILL ENHANCE CONVECTIVE COVERAGE LATER
TODAY. 500 MB TROUGH IS STILL PROGGED TO MOVE THROUGH
OVERNIGHT...FINALLY KICKING FRONT THROUGH THE CWA BY TUESDAY
MORNING. NO CHANGES ATTM BEYOND FIRST PERIOD. -CEMPA
.PREVIOUS DISCUSSION (MONDAY NIGHT-TUESDAY NIGHT)...
PLAYED SCT POPS BEHIND THE FRONT TONIGHT TO LIKELY ALONG IT. THERE
IS A WEAK SHORT WAVE PROGGED TO ROTATE THROUGH AND ANTECEDENT
MOISTURE WILL BE HIGH. HAVE ALSO EXTENDED CHC POP TO 14Z TUESDAY FOR
EXTREME SE ZONES. THIS IS TO ACCOUNT FOR POTENTIAL FOR FRONT TO HANG
UP A LITTLE LONGER THAN EXPECTED AS TROPICAL SYSTEM SPINS UP ALONG
COAST.
APPRECIABLE DRYING TAKES HOLD...FINALLY...TUESDAY AFTERNOON. SKIES
SHOULD RAPIDLY CLEAR. EVEN FAIR WX CU WILL BE LESS THAN USUAL GIVEN
DRY LOWER LAYERS. SO HAVE FORECAST A MOSTLY SUNNY AFTERNOON MOST
ZONES. DJP
&&
LONG TERM (WEDNESDAY-SUNDAY)...
TUE NGT THROUGH SAT...HI PRES REMAINS IN PLACE SLOLY DRIFTG ACRS THE
NERN U.S...N OF THE PROJECTED HRCN ACRS THE SERN U.S. LOOKS LIKE
FAIR WX WITH MAINLY CLR SKIES AT NGT...AT SCT-BKN CU FORMG DURG THE
AFTERNOONS INTO SAT. AS THE LARGE SFC HI TRACKS OFFSHORE
FARTHER...SRLY RETURN FLO INCREASES LEADING TO HIGHER DWPTS AND MORE
CLDS FOR SAT. MAIN QUESTION IS WILL THERE BE ENUF MOISTURE IN PLACE
FOR PRECIP DURG WEEKEND. ECMWF...UKMET...06Z GFS SUGGESTS THAT RDGS
HOLDS ON...00Z GFS AND CANADIAN SUGGESTS PRECIP REACHES CWA BY
SUNDAY. 12Z GFS SUGGESTS A DRY WEEKEND AS WELL SO WILL JUST HV SLGT
CHC FOR SHRA IN GRIDS SUNDAY WITH NO MENTION IN ZONES.
&&
AVIATION...
AVIATION CONCERNS SHOULD BE SIMILAR TO PREVIOUS FEW MORNINGS AS
LITTLE ATMOSPHERIC CHANGE HAS TAKEN PLACE. FRONT STILL SLOGGING
SOUTHEASTWARD TODAY WILL KEEP HAZE/MIST IN MOST SITES THIS
MORNING...WITH WIDESPREAD CONVECTION BY AFTERNOON. FRONT FINALLY
PUSHES THROUGH OVERNIGHT AND BEGINS TO CLEAR SKIES FROM SYR DOWN TO
ELM BY 8Z. DJP
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
&&
Hazardous weather outlook, Aug 30, 2:00 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 AM EDT MON AUG 30 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-311000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
300 AM EDT MON AUG 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THUNDERSTORMS WILL DEVELOP ONCE MORE IN THE MOIST UNSTABLE
ATMOSPHERE OVER NEW YORK AND PENNSYLVANIA. THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS...THOUGH A FEW DOWNED TREES
ARE POSSIBLE IN GUSTY WINDS DUE TO SOGGY TERRAIN CONDITIONS. THE
MAIN THREAT WILL BE FOR HEAVY RAINFALL...PARTICULARLY OVER AREAS
WHICH RECEIVED COPIOUS RAINFALL SUNDAY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS ANTICIPATED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER RAINFALL
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY PRECIPITATION TO THE
NATIONAL WEATHER SERVICE.
DJP
In the hours before
Special weather statement, Aug 30, 7:53 AM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
853 AM EDT MON AUG 30 2004
NYZ017-018-025-044-301330-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-TOMPKINS NY-
853 AM EDT MON AUG 30 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...
AT 847 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM
AUBURN TO ITHACA....MOVING EAST AT 20 MPH.
STRONG THUNDERSTORMS WILL BE NEAR...
SEMPRONIUS AND DRYDEN AT 900 AM.
MARIETTA AND NUBIA AT 905 AM.
SOUTH CORTLAND AND SCOTT AT 910 AM.
OTISCO AND VIRGIL AT 915 AM.
VESPER AT 920 AM.
LA FAYETTE AT 925 AM.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
MJC
Flash Flood, Madison
- When
- August 30, 11:30 AM EST to 7:30 PM EST
- Where
- Madison County, Chittenango
- Property damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.913, -75.670 (the zone’s center; the record gives no point)
Heavy rain caused flash flooding. Numerous roads were floods and creeks were over their banks. Parts of the city of Oneida were flooded with streets impassable. Numerous homes had flooded basements. Power was shut off to reduce the risk of electrical fire until the basements got pumped out by the fire department. Rainfall was 3 to 5 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Virginia, August 30, 20048 deaths · $29 million · 14 events
- Flash Flood in New York, August 30, 2004$20 million · 1 event
- Flash Flood in New York, August 30, 2004$4.0 million · 1 event
- Flash Flood in New York, August 30, 2004$2.0 million · 1 event
- Flash Flood in New York, August 30, 2004$2.0 million · 1 event
- Flash Flood in New York, August 30 to 31, 2004$1.0 million · 1 event
- Hail in Texas, August 30, 2004$365,000 · 1.75 in hail · 7 events
- Flash Flood in New York, August 30, 2004$280,000 · 1 event
- Tornadoes in Virginia, August 30, 2004$110,000 · F0 · 16 events
- Flooding in Vermont, August 30, 2004$70,000 · 2 events
- Flooding in Vermont, August 30, 2004$50,000 · 2 events
- Flash Flood and Hail in Texas, August 30, 2004$31,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419512.